Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Birmingham, AL

May 1, 2004Bibb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2004, 8:21 PM CDT for Bibb County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 8:21 PM CDT (01:21 UTC)
Expired
May 1, 2004, 8:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bibb County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 020121
SVRBHM
ALC007-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN ALABAMA

* UNTIL 845 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF WEST BLOCTON TO
  11 MILES SOUTH OF BRENT...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...CENTREVILLE...BRENT...MARVEL AND RANDOLPH.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3309 8730 3295 8725 3285 8725 3289 8691
          3304 8691 3320 8703

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:31 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 1, 4:31 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT SAT MAY  1 2004

.UPDATE...

SENT THE ZONES AGAIN TO INCLUDE THE THUNDERSTORM WATCH FOR SOUTHWEST
COUNTIES.

&&

88
Hazardous weather outlook, May 1, 1:05 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT MAY 1 2004

ALZ011>015-017>050-012030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
105 PM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A COLD FRONT WILL APPROACH THE AREA THIS EVENING AND TONIGHT FROM THE
NORTHWEST...AND WILL MOVE ACROSS THE AREA TONIGHT AND SUNDAY MORNING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.
GIVEN THE UPPER SUPPORT AND INSTABILITY FORECAST TO BE IN PLACE
ACROSS THE AREA...SOME OF THESE STORMS COULD BE STRONG TO SEVERE
ESPECIALLY THIS EVENING AND TONIGHT. THE MAIN THREAT WILL BE
LOCALIZED HEAVY RAINFALL...LARGE HAIL...AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY...MAINLY EAST OF
INTERSTATE 65...

A COLD FRONT WILL STRUGGLE TO MOVE SOUTHEAST OF THE FORECAST AREA ON
SUNDAY.  WITH ENOUGH INSTABILITY STILL IN PLACE FOR SEVERE WEATHER...
SOUTHWARD OF A LINE ROUGHLY RUNNING FROM HEFLIN...TO CLANTON...TO
SELMA...WILL BE AT RISK FOR LOCALIZED HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED
TONIGHT THROUGH SUNDAY.

In the hours before

Special weather statement, May 1, 6:16 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT SAT MAY 1 2004

ALZ042-012345-
LOWNDES-
616 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 645
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORT DEPOSIT...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORT DEPOSIT AND
HAYNEVILLE THROUGH 645 PM CDT.

LAT...LON 3205 8677 3192 8662 3200 8642 3229 8649
Special weather statement, May 1, 6:21 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT SAT MAY 1 2004

ALZ046-012345-
BULLOCK-
621 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 645
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF MIDWAY...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 645 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3204 8579 3194 8568 3207 8545 3222 8546
          3223 8563
Special weather statement, May 1, 6:54 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT SAT MAY 1 2004

ALZ042-020030-
LOWNDES-
654 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 730
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF BRAGGS...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
WHITE HALL AND HAYNEVILLE THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3221 8691 3196 8688 3221 8655 3237 8674
Special weather statement, May 1, 7:03 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT SAT MAY 1 2004

ALZ022-030-020045-
PICKENS-SUMTER-
703 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND PICKENS
COUNTIES UNTIL 745 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PICKENSVILLE...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON...GORDO AND REFORM
THROUGH 745 PM CDT.

LAT...LON 3323 8833 3260 8840 3263 8805 3279 8816
          3302 8822 3318 8784 3334 8787 3349 8804
Special weather statement, May 1, 7:39 PM CDT, 42 minutes before
ALZ023-032-020130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT SAT MAY 1 2004

ALZ023-032-020130-
HALE-TUSCALOOSA-
739 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND TUSCALOOSA
COUNTIES UNTIL 830 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM ELROD TO SAWYERVILLE...MOVING NORTHEAST AT
30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAWYERVILLE...ELROD...AKRON...MOUNDVILLE...FOSTERS...WILEY...
NORTHPORT AND TUSCALOOSA THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3356 8746 3289 8744 3262 8776 3292 8776
          3304 8768 3304 8778 3338 8779
Special weather statement, May 1, 7:42 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT SAT MAY 1 2004

ALZ048-020115-
RUSSELL-
742 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 815
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SEALE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SEALE...PHENIX CITY
AND LADONIA THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3232 8547 3216 8522 3248 8500 3247 8531

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.